Tornadoes · United States · Nebraska · 2009

EF0 tornado, Potter, Nebraska, June 9, 2009

This EF0 tornado ran 0.1 miles across Cheyenne County on June 9, 2009, touching down at 2:12 PM MDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 9, 2009
Touchdown
2:12 PM MDT (20:12 UTC)
Lifted
2:13 PM MDT (20:13 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Cheyenne County
Touchdown point
41.220, -103.320
Lift-off point
41.220, -103.320
Record number
0906091412-01

What the Weather Service recorded

A small tornado briefly developed near Potter, Nebraska while another storm produced hail over a part of Sioux county.

Tornado briefly touched down, then dissipated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
20:32 UTC21:15 UTCTornado WarningCYS
21:26 UTC00:30 UTCFlood AdvisoryCYS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Jun 9, 3:34 AM MDT, 10 hours 38 minutes earlier.

Area forecast discussion, Jun 9, 3:34 AM MDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
334 AM MDT TUE JUN 9 2009

.SHORT TERM...TODAY THRU WED NIGHT...SATELLITE/RADAR SUPPORT AN
UPPER FTR MOVG OUT OF THE AREA BY 12Z.  THERE WILL BE LOW CLDS AND
SOME FOG OVER FAR ERN WY INTO THE NEB PNHNDL THRU LATE THIS MRNG.
SRN SXNS REMAIN UNDER THE INFLUENCE OF A WSW FLOW ALOFT WITH SOME
EMBEDDED UPPER FTRS RIPPLING ENE ACROSS NRN CO.  SATELLITE PIXS
SUGGEST A STGR FTR OVER AZ/UT BORDER ATTM...WHICH IS FCST TO LIFT UP
INTO NRN CO BORDER AREA LATER TODAY INTO TNGT.  MEANWHILE...ANOTHER
IMPULSE IS ROTATING AROUND THE BROAD UPPER LOW OVER MT/ND...WHICH
WILL REINFORCE THE COOLER AIR TO OUR NORTH TODAY/TNGT.  BNDRY W-E
ACROSS CNTRL WY INTO FAR NRN NEB PNHNDL ATTM.  IN WAKE OF EXITING
UPPER FTR...SOME WSW LOW LEVEL FLOW BREAKS THRU ACRS SE WY INTO THE
SRN PNHNDL THIS MRNG.  COOL FRONT SAGS S LATER TODAY...WITH MAIN
CONVERGENCE AREA SETTING UP FROM NEAR DGW SEWD INTO THE SRN PNHNDL
BY TIME OF MAX HEATING.  EXPECT A FAIRLY DECENT COVERAGE OF
SHWRS/TSTMS THIS AFTN AND EVENG...WITH THE BEST INSTBLTY/STGR STORMS
MOST LIKELY OVER THE CNTRL/SRN PARTS OF THE PNHNDL.  MODELS SHOW
UPPER FTR FROM SW U.S. LIFTG INTO REGION TNGT INTO WED MRNG...WHILE
COOL FRONT SAGS FRTHR S BY WED MRNG FOR LINGERING SHWRS AND FEW
TSTMS ALL NIGHT ERN WY INTO THE PNHNDL.  COOLER WED WITH SOME SHWRS
AND FEW TSTMS IN MANY AREAS.  LOOKS LIKE THERE WILL BE FEWER SHWRS
AROUND WED NIGHT AS FLAT UPPER RIDGE BUILDS INTO THE AREA.

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT...UNSETTLED WEATHER
PATTERN WILL CONTINUE FOR THE REGION THROUGH THE EXTENDED PERIOD.
00Z MODELS CONTINUE TO BE IN PRETTY GOOD AGREEMENT WITH OVERALL
SYNOPTIC PATTERN...WITH A LONGWAVE TROUGH OVER THE WESTERN HALF OF
THE US AND BROAD AREA OF ZONAL FLOW TO RIDGING OVER THE EASTERN HALF
THROUGH EARLY NEXT WEEK. THE TRICK FOR LOCAL WEATHER WILL BE TIMING
AND LOCATION OF PIECES OF SHORTWAVE ENERGY MOVING IN SOUTHWESTERLY
FLOW ALOFT THAT WILL INFLUENCE OVERALL SHOWER AND THUNDERSTORM
THREAT. MODELS SHOW THURSDAY TO BE AN ACTIVE DAY FOR SHOWERS AND
THUNDERSTORMS AS A WAVE MOVES ACROSS WYOMING WITH MOIST UPSLOPE FLOW
PRESENT AT THE SURFACE. LEE SIDE TROUGHING WILL STRENGTHEN THROUGH
THE DAY AND A SFC LOW WILL FORM OVER SOUTHEAST COLORADO LATE IN THE
DAY WHICH WILL SHIFT WINDS TO THE NORTH OVER THE CWA OVERNIGHT
THURSDAY INTO FRIDAY. SHORTWAVE RIDGING BEGINS TO BUILD OVER THE
ROCKIES ON FRIDAY WITH MOIST SOUTHERLY FLOW RETURNING TO THE SURFACE
AND TEMPERATURES WARMING BACK TO MORE NORMAL VALUES. ANOTHER WAVE IS
FORECAST TO MOVE ACROSS THE AREA OVER THE TOP OF THE RIDGE LATE
FRIDAY INTO SATURDAY WHICH COULD KEEP THUNDERSTORM ACTIVITY ONGOING
THROUGH PART OF THE OVERNIGHT PERIOD. MODELS AMPLIFY THE RIDGE AND
SHIFT IT TO THE EAST ON SATURDAY WITH STRONGER LEE SIDE TROUGH
DEVELOPING SATURDAY NIGHT INTO SUNDAY. AS SFC LEE TROUGH SHIFTS TO
THE EAST LATE SUNDAY INTO MONDAY WILL SEE WINDS AT THE SFC BECOME
MORE SOUTHWESTERLY OVER WESTERN HALF OF THE CWA WHICH WILL KEEP THE
FOCUS FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY IN THE EASTERN CWA.
OVERALL... HAVE KEPT SLIGHTLY HIGHER THAN CLIMO CHANCES FOR SHOWERS
AND THUNDERSTORMS THROUGH MONDAY NIGHT THIS PATTERN REMAINS VERY
ACTIVE.

&&

.AVIATION...IFR CIGS THRU LATE MRNG OVER PARTS OF ERN WY INTO THE
NEB PNHNDL BEFORE BREAKING OUT IN ERN WY...BUT SOME MVFR CIGS TO
LINGER OVER THE NRN PART OF THE PNHNDL INTO THE AFTN.  COOL FRONT TO
THE N WILL SAG S TNGT...WITH MORE WIDESPREAD MVFR/IFR CIGS AGAIN
OVER MUCH OF SE WY INTO THE PNHNDL.

&&

.FIRE WEATHER...NO CONCERNS THRU WED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

LONG TERM...RJM
Hazardous weather outlook, Jun 9, 10:13 AM MDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1013 AM MDT TUE JUN 9 2009

WYZ059>070-101100-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1013 AM MDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-101100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1013 AM MDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND
GUSTY WINDS...PARTICULARLY IN CENTRAL AND SOUTHERN PORTIONS OF THE
PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 9, 8:47 AM MDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
847 AM MDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TORNADO          11 WSW HARRISBURG       41.49N 103.94W
06/05/2009                   BANNER             NE   STORM CHASER

            BRIEF TORNADO, ON GROUND FOR ABOUT 1 MINUTE.

&&

REMANUEL
Local storm report, Jun 9, 9:21 AM MDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
921 AM MDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             5 ESE FORT LARAMIE      42.18N 104.44W
06/05/2009  E1.75 INCH       GOSHEN             WY   LAW ENFORCEMENT

            THIS IS ON HWY 26 BETWEEN LINGLE AND OLD FORT LARAMIE.
            LOTS OF WATER AND HAIL COVERS THE GROUND.

&&

JEISE
Special weather statement, Jun 9, 12:52 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1252 PM MDT TUE JUN 9 2009

NEZ020-021-054-055-WYZ063-065-066-069-070-092100-
BANNER-MORRILL-KIMBALL-CHEYENNE-SNOWY RANGE-LARAMIE VALLEY-
LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY...CENTENNIAL...LARAMIE...BUFORD...HORSE CREEK...
CHEYENNE...PINE BLUFFS
1252 PM MDT TUE JUN 9 2009

...THUNDERSTORMS TO BECOME MORE NUMEROUS THROUGH THE AFTERNOON...

A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTHERN ALBANY
COUNTY THROUGH NORTHERN CHEYENNE COUNTY IN THE SOUTHERN NEBRASKA
PANHANDLE WILL BECOME MORE NUMEROUS THROUGH THE REST OF THE
AFTERNOON. MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS WILL BE
EAST NORTHEAST AT 15 TO 20 MPH. THE STRONGEST THUNDERSTORMS WILL
PRODUCE HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH. TAKE
SHELTERS INDOORS IF THESE THUNDERSTORMS APPROACH YOUR AREA.
Local storm report, Jun 9, 1:28 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
128 PM MDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             CHEYENNE                41.15N 104.79W
06/09/2009  M0.25 INCH       LARAMIE            WY   OFFICIAL NWS OBS

            LOTS OF PEA SIZED HAIL BETWEEN 1315 AND 1327.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

8.2 hours before the tornado, 150 km from the path. June 9, 2009.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 195 joules per kilogram, CIN -140, lifted condensation level 781 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 15 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-140 J/kg
Surface CAPE
126 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

3.8 hours after it, 150 km from the path. June 10, 2009.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 6 joules per kilogram, CIN -64, lifted condensation level 2388 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 39 square meters per square second, 0 to 6 km bulk shear 29 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-64 J/kg
Surface CAPE
330 J/kg
Mixed-layer LCL
2388 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.6 K/km

Open this sounding in Storm Lab

The surface observations

Kimball (IBM), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:30 UTC6850310° 5 kt1012.5
18:50 UTC6850320° 7 kt1012.2
19:10 UTC6850310° 3 kt1012.5
19:30 UTC66.250360° 7 kt1012.5
19:50 UTC66.246.4350° 8 kt1012.5
20:10 UTC66.246.4350° 9 kt1012.2VCTS
20:30 UTC64.446.4330° 11 kt151012.2TS
20:50 UTC55.446.4310° 17 kt261013.2RA
21:10 UTC57.250310° 14 kt1012.9-TSRA
21:30 UTC5946.4280° 4 kt1012.9
21:50 UTC5946.4300° 6 kt1013.5-RA
22:10 UTC55.448.2320° 11 kt231013.9-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cheyenne radar (KCYS), 125 km away, was scanning. The volume nearest the touchdown began at 20:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of June 9, 2009

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 91:33 PM CDTEF0Allen, KS0.850
June 92:25 PM CDTEF0Neosho, KS1.665
June 93:15 PM MDTEF0Cherry, NE0.110
June 95:21 PM EDTEF0Baltimore, MD1.0150
June 95:11 PM MDTEF0Weld, CO0.150
June 96:53 PM CDTEF0Kiowa, KS0.650
June 97:59 PM CDTEF0Oregon, MO0.020

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.